Help! advice needed

Hi all,

life long asthmatic - first time poster here, thought I knew it all about my asthma but am currently confused. I'll try to be brief! My asthma is usually ok and I am a fairly fit and active fortysomething although I have been known to go through ventolins like there is no tommorow ! anyone else do this? Ive been on them for as long as I can remember, and think they can become very addictive (even if its only in my head)

Gp had me on seretide 250 twice a day then added singulair (my asthma is very allergic) On this I was Ok most of the time but still had the odd flare up, saw a consultant recently after an A+E episode, who said singulair was doing me no good (had only been on it a month!) and precribed Spiriva instead as well as upping the seretide 250 to 4 times a day. Cant really say ive noticed any improvement (in fact now the pollen season is in full flow Im getting worse!) Had to see the emergency GP for a neb at the weekend who now says Im overdosing on the seretide and if I need the large steroid dose then I should be on the 500 only twice a day, also said singulair would be good for me and mean taking less antihistamine!

So which one of em would you believe?

I feel generally unwell and moody lately and wonder if all these steroids etc are contributing, my own feeling is to try the singulair again, cut the spriva and have 250 seretide twice a day only - does this make sense as a starting point to getting me back on track? When Im fit and well I honestly feel that I could go without any meds, but realise this isnt the case - just feel like I need to step back and re-evaluate things and my docs just dont have the time to listen to me rambling!

thanks for any advice you can offer.


2 Replies

  • Dear Bill,

    Welcome to these boards, they are very helpful. There are a wide range of people who post here, with many different kinds of asthma. Asthma is a wiley disease and it can change during your life.

    I think you do have a dilema in the advice that you have been given. The reason that the emergency GP said you should be taking Seretide 500 twice a day rather than the 250 4 times a day is the salmeterol content.

    Salmeterol is a Long Acting Bronchodialator, and too much of that drug is not a good idea. if you take the 250 4 times aday you get 200 micrograms of Salmeterol, which is 100 micrograms too much. You can get the 250 inhaler with 25 micrograms (that though, I think is the MDI (aerosol) rather than the accuhaler, correct me experts if I am wrong). So if you are using the 250 inhaler with 25mgs of Salmeterol then its fine to take 4 puffs a day.

    Considering what you said in your post I think that you should go back to your GP and talk about the conflicting advice you have been given.

    I am also an atopic (allergic) asthmatic, I tried singulair for a month and it didn't work for me. However I have heard that you need to take it for longer, it also works fantastically well for my daughter.

    My main advice to you, would be to keep a peak flow diary, and not to worry too much about inhaled steroids, although at high doses for long periods ( ie years) they can have effects, mostly they are much safer than dying of an asthma attack.

    The asthma nurse phone in-line on this site is very helpful.

    I think I would add that as you are an experienced asthmatic, you should do everything to be in control of the situation yourself, and I am sure you know what that means. I would try to get a referal to an asthma unit rather than seeing a general respiratory consultant after an er episode.

    Good luck


  • Hi Bill,

    Welcome to Asthma UK - I hope you'll find us a useful source of information and support. I'm sorry to hear that your asthma is giving you so many problems at the moment. RI is right that asthma is tricky and that it can change over the years and continue to surprise us!

    We do have a very wide range of asthmatics on this board, including a disproportionate number of asthmatics who are at the severe end of the spectrum and have uncontrolled disease. You might read accounts of poor control, multiple medications, frequent hospital admissions, and even Intensive Care admissions. Such things, while unfortunately common on this board, are rare in asthma in general. As you probably know, the goal of asthma treatment, for most people, is to control symptoms as completely as possible so that there is little or no interferance with day-to-day life. Asthma should be taken seriously - in the most extreme cases, it can be fatal - but for the vast majority of people it should not rule or ruin your life.

    Obviously, the aim is to avoid exacerbations as far as possible by using effective preventative medication. People vary hugely in what preventative medication is most suitable, so for most people there is a period of experimentation to find out which combination of medication is going to work for you. I know it can be very frustrating to have to deal with poor control during this period - unfortunately there is no real short cut. You need to see your own doctor, whether that is a GP or a respiratory consultant, to try to work out what the best next step is. We can give you general information about the different drugs involved, but we can't really safely make suggestions about what treatment you should be on - not without knowing your history and being able to examine you.

    Montelukast (Singulair) is effective in about a third of asthmatics, more so in people with allergic asthma. It's also good for allergic rhinitis (hayfever). There's not a lot of trial data to suggest how long montelukast should be tried for before saying that it doesn't work - the British Thoracic Society guidelines for the management of asthma suggest six weeks, but I don't think this is based on any particular evidence. I know some clinicians recommend a three month trial before stopping it.

    Tiotropium (Spiriva) is a bit of an odd choice for asthma. It's currently only licenced for Chronic Obstructive Pulmonary Disease (COPD) although there are trials going on at the moment looking at whether it is effective in asthma, and it is used by some clinicians in difficult asthma which has failed to respond to other therapies, but it would not usually be considered to be first line, second line or even third line as an add-on therapy. Ipratropium, which is a very similar drug, has been shown to be largely unhelpful in the chronic management of asthma, although it is of some use in the management of acute attacks.

    In terms of the Seretide, RI is right that the issue is that taking the 250 Accuhaler four times a day gives you too much salmeterol - you're taking a total dose of 1000mcg of fluticasone (steroid) and 200mcg salmeterol. The recommended BNF limit is 100mcg salmeterol per day, although some specialist respiratory consultants do recommend more. The 250 MDI ('puffer' style inhaler) only contains 25mcg of salmeterol per dose, so that would be within BNF limits. The 500 Accuhaler contains 50mcg salmeterol per dose, so taking 1 blister twice a day would again be within BNF limits whilst still allowing an increase in your inhaled steroids. Generally speaking, taking Seretide four times a day is not felt to be necessary - the two drugs are both fairly long acting and you will get the same benefit from taking the same total dose split twice daily.

    In terms of you feeling generally unwell and moody, it's difficult to know what to attribute that to. It would be unlikely that inhaled steroids would have that effect. Montelukast has been known to affect mood and sleep. Could it also be the effects of having uncontrolled asthma, poor sleep, lack of energy etc? I'm sure you must be feeling very frustrated with it all as well, which will not be helping.

    Lastly, I'm slightly worried by your comment that you've been known to 'go through ventolin like there is no tomorrow'. Using excessive amounts of your reliever inhaler is a bad sign that your asthma is not as well controlled as it should be. The British Thoracic Society says 'Good asthma control is associated with little or no need for short-acting β2 agonist. Using two or more canisters of β2 agonists per month or >10-12 puffs per day is a marker of poorly controlled asthma that puts individuals at risk of fatal or near-fatal asthma.' If you are finding that you are using more than this, please do seek help from your doctor urgently.

    Hope this helps and gives you some information with which to go back to your doctor. If you are struggling with your asthma control, it really is worth asking for a referral to a specialist respiratory consultant with an interest in difficult asthma, if you are not already being seen by one.

    Take care

    Em H

You may also like...